Doctor insights on:
Remedies For Delirium Tremens
Hospitalization: Delerium tremens is a severe form of alcohol withdrawal that can involve nervous system (anxiety, hallucinations, agitation, seizures) and cardiovascular (high blood pressure, heart racing) changes. It can be very dangerous. Treatment with various medications (often anti-anxiety medications in the class of benzodiazepines) is used to help people withdraw safely.
We believe delirium occurs when the brain cannot maintain its normal activities when overwhelmed by metabolic demands or other variables which exceed the brain's capacity to compensate for. Brains with less reserve capacity are particularly vulnerable. Not entirely unlike acute heart failure. See my last textbook chapter for more reading in the appi textbook ...Read more
Treat symptoms: There is no one-size-fits-all treatment for delirium tremens, a potentially-fatal withdrawal syndrome of alcohol abuse. In general the goal is to treat the symptoms and gently support the person through withdrawal while keeping them alive. The important thing to remember is dt can kill you; it must be treated early and aggressively.See 1 more doctor answer
DTs: No! This is a life threatening situation and needs treatment by a physician.
Seizures: Preceded by fever, rapid heart rate, confusion, inability to walk well, irritability and anxiety. Withdrawal begins within hours of the last drink. Within 2-3 days the syndrome is in full swing and the risk of seizures and death is highest within 3-7days. The more regularly one drinks and the larger the amounts, the higher the risk of significant withdrawal.See 2 more doctor answers
Withdrawal Alcohol?: Delirium tremens is an acute episode of delirium that is usually caused by withdrawal from alcohol, first described in benzodiazepines are the treatment of choice for delirium tremens (dt)withdrawal from sedative-hypnotics other than alcohol, such as benzodiazepines, or barbiturates, can also result in seizures, delirium tremens, and death if not properly managed.
Hallucinations/shakes: While I have not personally experienced delirium tremens or dts, I have seen it on a number of occasions in alcoholics withdrawing from alcohol. It is characterized primarily by visual hallucinations, shaking tremors, high blood pressure, and rapid pulse. This is a medical emergency that can lead to seizures and death if not treated properly with IV fluids, enough valium to reverse the symptoms, and folic acid.
Alcohol withdrawal: Within 6-96 hrs after abrupt cessation of drinking, an alcoholic may develop withdrawal seizures followed by confusion, florid hallucinations, tremulousness, disorientation, agitation, even combativeness. This could well be life threatening and must be treated within a hospital, even an icu. Thiamine administration is critical.See 1 more doctor answer
Varied: Delirium tremens is the presentation of delirium which is a acute change in the sensorium in other words the way you interpret and associate with external stimili.
Delirium tremens: This is a withdrawal syndrome that can happen when you stop drinking alcohol after a period of heavy drinking -- especially if not eating enough food. Symptoms most often occur within 72 hours after the last drink. However, they may occur up to 7 - 10 days after the last drink. These include body tremors, agitation, confusion, hallucinations, sweating, etc. Can lead to seizures.See 1 more doctor answer
Can be severe: Delirium tremens or alcohol withdrawal syndrome can have very severe symtpoms. These may include tremenulousness, agitation, confusion, hallucinations, high blood pressure, high heart rate, sweating. This can lead to seizures in the extreme cases. The seizures are usually generalized with uncontrolled movements of all of the limbs.
DTs: Delerium tremens, is severe alcohol withdrawal, and can be deadly so it is treated with strong withdrawal medications in the intensive care units. The patient has severe confusion, is often very agitated, has shaking, and may have seizures. If a person drinks a lot daily, has done this for years, and then abruptly stops drinking, can go into dts.See 1 more doctor answer
Depends: If we are considering acute brain failure delirium unlinked to drug or alcohol withdrawal states, then the home environment can be helpful as it is more "orienting" and familiar to a confused person. This may help reduce distress. Home treatment can also worsen delirium if medications are not administered correctly, or if some otcs like Benadryl (diphenhydramine) are used.See 2 more doctor answers
It depends: Usually, yes -- but it depends on the cause of the delirium, which must be found and treated. It is generally a medical problem, such as overdose, stroke, metabolic encephalopathy, etc. For instance, liver failure and diabetic hyperglycemia can cause this. Based on history & exam, doctors investigate and attend to what they find. Delirium may resolve along with the causative illness.See 1 more doctor answer
I'm told haloperidol is an effective treatment for delirium, but sometimes makes BP too low. Is there some other medication, whether used iv, s/c or im, that doesn't have this disadvantage?
Haldol (haloperidol): In itself, Haldol (haloperidol) is not an effective treatment for delirium. Treating the medical source of the delirium (infection, metabolic imbalance, toxin, endocrine problem, neoplasm, degenerative disorder, etc) is. Haldol (haloperidol) can safely calm the person while essential diagnostic and treatment processes are going on. Despite its potential cardiovascular issues Haldol (haloperidol) is probably the safest IV antipsychotic.See 2 more doctor answers
- Talk to a doctor online
- Delirium tremens
- Delirium tremens sign
- Alcohol withdrawal delirium tremens
- Herbal treatment for delirium tremens
- Nursing care for delirium tremens
- Delirium tremens or dts
- What is the best treatment for delirium tremens?
- Is thyamin use for treating delirium tremens?
- Delirium tremens syndrome